Thunderstorm Wind, Prowers
- When
- September 8, 5:00 PM MST to 5:02 PM MST
- Where
- Prowers County, 4.28 mi NE of Lamar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.120, -102.560
Several 5 inch tree limbs broken off.
An isolated thunderstorm developed just west of Lamar, CO on the evening of September 8th and then proceeded to move through town producing heavy rainfall. Just northeast of the center of town the storm produced an estimated 60 MPH wind gust creating damage to a few trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
An isolated thunderstorm developed just west of Lamar, CO on the evening of September 8th and then proceeded to move through town producing heavy rainfall. Just northeast of the center of town the storm produced an estimated 60 MPH wind gust creating damage to a few trees. Several 5 inch diameter tree limbs were reported down by the microburst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 8, 2:27 PM MST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 327 PM MDT Sun Sep 8 2019 .SHORT TERM...(This evening through Monday) Issued at 327 PM MDT Sun Sep 8 2019 Strong upper wave ejecting from the northern Great Basin into the northern Rockies this afternoon, while area of surface low pressure spins up over the Arkansas Valley, Increasing vertical motion was producing showers and thunderstorms across the mountains and interior valleys at mid-afternoon, with a few storms finally spilling east into the srn I-25 corridor as of 21z. For the remainder of the afternoon into early evening, scattered to numerous showers/thunderstorms will continue to push eastward across the mountains and high valleys, though areas along the Continental Divide may see activity diminish by 00z as upper wave axis shifts east. Brief heavy rain and gusty winds of 50-60 mph likely with any stronger storms over the mountains the next few hours. Along I-25 and across the eastern plains, best focus for strong to severe convection should be along the Palmer Divide and over the plains along/north of the Arkansas River, as moisture and more unstable air mass wraps back westward to the north of the surface low near Pueblo. Scattered storms will continue south of the Arkansas Valley as well as trough drags across the area, though storm strength/coverage may be weaker/less than farther north given slightly poorer moisture/buoyancy and weaker 0-6km shear. Storms then shift e-ne across the plains in the evening, with most activity sliding into KS 06z-09z. Subsidence and drier air spread across the region on Monday, with just enough instability lingering in the far sern corner of the plains for a slight chance of a thunderstorm late in the afternoon. Given reasonably deep mixing and lack of cloud cover, temperatures will climb back to well above average levels at most locations. .LONG TERM...(Monday night through Sunday) Issued at 327 PM MDT Sun Sep 8 2019 Monday night through Wednesday...an upper level low pressure system over the Pacific NW will remain in place through Tuesday, then slide to the east across the northern tier states through Wed. Isolated convection is anticipated each aftn and eve, while the higher terrain of the Continental Divide will have the best chance for showers and storms. Convective activity will be scattered to likely along the Divide and especially over the central mts from Tue night through Wed. Plan on highs in the 70s for the high valleys, and 80s to lower 90s for the plains. As the system passes by to the north on Wed, it will push a dry cold front south into eastern CO late Wed night into early Thu morning. Thursday and Friday...Dry cold front pushes in Thu morning, with sfc winds becoming easterly Thu eve through Fri morning while weak zonal flow aloft persists. Models indicate just some isolated showers and storms over the eastern mts and southern areas both days, but the main effect will be much cooler temps forecast with highs in the 70s for the high valleys, and mid 70s to mid 80s for the plains. Saturday and Sunday...Another upper shortwave crosses the northern Rockies over the weekend, far enough north to not produce additional convection for the cwa, but is expected to tighten the pressure gradient and strengthen zonal flow aloft across the state. This is turn should help boost temps over the weekend back up into the 80s to lower 90s for the plains, and 70s to near 80F for the high valleys. Isolated diurnal convection is forecast both days over the higher terrain. Moore && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 327 PM MDT Sun Sep 8 2019 VCTS at all taf sites late this afternoon into early evening, with tempo tsra group and potential for brief MVFR/IFR vis as stronger storms move across. Activity shifts east across the plains after 01z- 03z with clearing skies by 06z. VFR all sites on Mon, with no chance of tsra as airmass dries out. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MOORE AVIATION...PETERSEN
Hazardous Weather Outlook National Weather Service Pueblo CO 1123 AM MDT Sun Sep 8 2019 COZ058>089-093>099-091730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1123 AM MDT Sun Sep 8 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms will develop over the mountains early this afternoon and spread across lower elevations and the eastern plains after 2 PM. A few thunderstorms could become strong to severe across the southeast mountains and plains, particularly north of highway 50. Hail to around the size of half dollars and wind gusts up to 60 mph will be the primary storm risks. Lightning and locally heavy rainfall will also be possible. Flash flooding could occur this afternoon and evening, especially on the more susceptible burn scars. Thunderstorms will exit eastern Colorado by midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms, generally over the mountains, will be possible each day, with primary storm threats being locally gusty winds around 45 mph as well as cloud to ground lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the southeast mountains and plains this afternoon and evening. 10/77
Special Weather Statement National Weather Service Pueblo CO 358 PM MDT Sun Sep 8 2019 COZ097-098-082245- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- 358 PM MDT Sun Sep 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND NORTHEASTERN BENT COUNTIES UNTIL 445 PM MDT... At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near Hasty, or 18 miles west of Lamar, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hasty, McClave, John Martin Reservoir and Caddoa. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3789 10294 3804 10308 3825 10283 3802 10261 TIME...MOT...LOC 2157Z 233DEG 13KT 3801 10294 MOORE
Special Weather Statement National Weather Service Pueblo CO 439 PM MDT Sun Sep 8 2019 COZ086-087-082315- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 439 PM MDT Sun Sep 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 515 PM MDT... At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near Walsenburg, or 18 miles east of Spring Burn Scar north of Highway 160, moving north at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Walsenburg and Colorado City. LAT...LON 3758 10473 3767 10491 3801 10483 3795 10453 TIME...MOT...LOC 2238Z 198DEG 27KT 3769 10481 MOORE
Special Weather Statement National Weather Service Pueblo CO 442 PM MDT Sun Sep 8 2019 COZ095>098-082315- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Western Kiowa County CO-Eastern Kiowa County CO- 442 PM MDT Sun Sep 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 515 PM MDT... At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over McClave, or 11 miles west of Lamar, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. THis storm has the potential to intensify and become severe. Locations impacted include... Lamar, Wiley, McClave, Neenoshe Reservoir, Neegronda Reservoir and Queens Reservoir. LAT...LON 3801 10282 3811 10292 3838 10272 3813 10249 TIME...MOT...LOC 2241Z 233DEG 9KT 3812 10282
Special Weather Statement National Weather Service Pueblo CO 457 PM MDT Sun Sep 8 2019 COZ081-084-082345- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 457 PM MDT Sun Sep 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT... At 457 PM MDT, Doppler radar was tracking strong thunderstorms near Woodland Park, or 21 miles northwest of Colorado Springs, moving northeast at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Woodland Park, Monument, Palmer Lake, Divide and Gleneagle. LAT...LON 3888 10524 3913 10516 3913 10462 TIME...MOT...LOC 2257Z 234DEG 23KT 3905 10512 Hodanish
Special Weather Statement
National Weather Service Pueblo CO
516 PM MDT Sun Sep 8 2019
COZ096-082345-
Eastern Kiowa County CO-
516 PM MDT Sun Sep 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm over
Brandon, or 24 miles south of Cheyenne Wells, moving northeast at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sheridan Lake, Chivington and Brandon.
LAT...LON 3838 10247 3844 10254 3862 10239 3861 10233
3846 10218
TIME...MOT...LOC 2315Z 233DEG 24KT 3847 10242
HodanishSpecial Weather Statement National Weather Service Pueblo CO 527 PM MDT Sun Sep 8 2019 COZ096-098-090000- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 527 PM MDT Sun Sep 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES UNTIL 600 PM MDT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm near Lamar, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lamar and Wiley. LAT...LON 3806 10259 3817 10273 3842 10244 3834 10222 TIME...MOT...LOC 2327Z 239DEG 21KT 3816 10261 Hodanish
The Pueblo radar (KPUX), 146 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several 5 inch tree limbs broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858063.